Toxic epidermal necrolysis is a very serious skin disorder that is characterized by the development of a widespread rash and epidermal detachment. Here are four things you need to know about it.
What causes it?
Medications are the major cause of this disorder. A wide variety of medications have been reported to lead to toxic epidermal necrolysis, including commonly-used drugs like penicillin and ibuprofen. A number of other antibiotics, non-steroidal anti-inflammatory drugs, antiepileptic drugs, and antiretroviral drugs have also been implicated.
Infections can also lead to toxic epidermal necrolysis. These infections include pneumonia, herpes, and hepatitis A.
Other factors have also been linked to this skin disorder, like immunizations and organ transplants. In some cases, the disorder is idiopathic, which means that it occurs for no discernable reason.
What are the signs of this condition?
Toxic epidermal necrolysis first presents as a red, itchy rash. If the rash is caused by a medication, it usually develops within one to three weeks of starting your therapy, according to Medscape.
This rash then blisters and the affected skin detaches and peels off in sheets. This sloughing off of the skin leaves sufferers with large, raw areas which are quite painful.
How serious is it?
This condition is very serious due to the risk of infection. About 30% of people who develop this condition will die, and most of those deaths are due to infections. The risk is so great because when your skin sloughs off, the exposed areas are very vulnerable to bacteria and other pathogens. These areas may then become infected, and the infection may spread to other parts of your body.
To keep yourself safe, make sure to see your dermatologist as soon as you notice the rash developing. Your dermatologist can perform tests such as skin biopsies to diagnose the condition, and then treatment can begin. Prompt treatment is key because this condition is aggressive and gets worse quickly.
How is toxic epidermal necrolysis treated?
Discontinuing the offending drug is a key part of the treatment for this condition. There is no test that can determine which drug is responsible, so any drugs you started taking in the weeks before your rash developed will need to be assumed responsible and discontinued.
Your dermatologist may clean your affected skin and apply protective dressings to keep the area safe while it heals. Antibiotics may also be given as a preventative measure against infections. If necessary, your dermatologist will send you to a burn unit for further treatment. Even though your skin isn't burnt, burn units are well-equipped to treat your damaged skin and get you on the road to recovery.
If you develop a rash after taking a new drug, see your dermatologist right away. You could have toxic epidermal necrolysis, a serious, but treatable disease. Contact a dermatologist, like http://desertdermatology.net/, for more information.